Crohn's and Colitis Support

Azathioprine opinions experiences and risks


I have been on MEZAVANT and humira weekly injections which have not been completely working.

My new gastroenterologist has now put me on azathioprine 100mg .

My question is what are your experiences and opinions of aza and the side affects, is this just a lot of scaremongering as the benefits out way the side affects?

with regard to the side affects surely the blood test frequency would detects problems and then one can deal with them?

Would blood test detect Lymphoma or the other cancers, so one can act before it is to late?

Experience opinions greatly appreciated to put my mind at rest. i am in a corner at the moment going (running)to the toilet 25 times plus in a 24 hour period and heavy bleeding with pain etc.

Steroids caused cataract so no good.


7 Replies

So sorry you’ve had no replies as I would like some info too. Am on my 3rd course of prednisolone in the last 6 months so I think my gastro is going to put me on aza too. I however know know someone who’s been on them and has been in remission for 12 years.


Hi, I have been on Azathioprine 150mg daily and Pentasa 1000mg daily. I have been in remission for 13years now since April 2004. I have suffered no side effects at all.

1 like

I have taken Azathioprine 100mg a day since 2011. I had been on predisolone before and Olsalazine which did not keep the Crohn's under controll, regular relapses and hospital admissions. I do not get true relapses now, but owing to damaged intestines, get long periods of time when they do not emoty followed by overflow and then the dreaded D and V. get very weak after these bouts. I do miss the prednisolone, as it now takes me so long to regain my strength after one of these bouts, with the steroids I could bounce back (literally) very quickly. Now even with B12 injections and vit D, am depressed and lethargic a lot of the time. As to side effects, everything seems to have some side effects, so it is a "cost/benefit choice" that only you can make, my Consultant got fed up with me moaning about always feeling tired, and said he was giving me an extra 5 to 10 years, when I replied I did not want it, feeling this bad, he did some tests and discovered I was no longer taking in B12 as that area of intestine too badly damaged!! It took me nearly 9 months of moaning to find this out, and start getting the injections. Has made it a little more bearable, I do feel that medics do not understand the effect of always being tired/under the weather/pissed off, I also feel that once one is over a certain age (I am 65) and no longer trying to work, that some feel that we should age gracefully and stop expecting to be as we were, it is an unconscious form of ageism, that all old people slow down NOT TRUE!!


I've been on the same dosage of Aza for several years now and have not experienced any side effects ( that I am aware of or can attribute directly to Aza. ). Still have flare ups as there is no cure for Colitis but perhaps they would be more frequent or severe if I wasn't taking Aza. I don't know. I do go for CBC ( Blood test ) every 3 months to monitor my condition.

Good luck with your health, I do know what you are experiencing and it sucks! Take care and might as well give the Aza a try and see what happens for you.

1 like

Within 2 hours of taking one azathioprine tablet i was rushed into hospital with acute pancreatitis where I stayed for a week. I was very ill. I think this damage to my pancreas has led to me getting type 2 diabetes also so not a good experience for me at all.

1 like

its the same with all meds, unfortunately some people experience side effects and then others dont. I was on azathioprin for yrs then out of the blue had nausea and vomitting. I was changed to mercaptopurine (a metabolyte of aza) and took it for 10 yrs with no problem.

the only thing all people on azathioprine/mercaptopurine must do is avoid being unprotected in sun, Always wear a high sun factor cream and avoid sun at its strongest as these drugs cause skin photosensitivity.

1 like


I started on Azathioprine in 1995 after failure of all other conventional and non-conventional interventions that were available at that time. I had intermittent severe disease activity from 1987 to 1995 with hospitalizations, resection surgery and I was facing a colostomy at the time (age 19) It was not considered a long term solution at that time. However, I was able to maintain remission for approximately 20 years. Unfortunately, this past year, at the age of 42, I developed squomas cell skin cancer which is usually not too dangerous, but certainly can metastasize. I also had developed a lot of warts and skin issues in adulthood that my dermatologist suggested was likely a result of the Imuran I had taken so long. Because I was so young to develop this rather large tumor on my back that quickly progressed and was surgically removed from my fascia, my GI doc did a bit of research and decided we needed to switch things up. Frankly, I've been worried since I stopped the medication, but no recurrence in 4 months off of it, and I recently had a colonoscopy that was normal. I'm now on a 5ASA drug that's giving me a bit of side effects but nothing bad.

Summary, Aza was an answered prayer for me, but it does come with some risks and issues.


You may also like...